Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS Newport/Morehead City, NC

November 11, 20024 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 11, 2002, 11:57 AM EST for 4 counties in North Carolina. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 11:57 AM EST (16:57 UTC)
Expired
Nov 11, 2002, 1:00 PM EST
In force
63 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Craven County, NC, Duplin County, NC, Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 55 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 12:07 PM ESTThunderstorm Wind 52 MBeulaville, NC
Nov 11, 12:20 PM ESTThunderstorm Wind 52 EPhillips Xrds, NCSevere thunderstorm winds blew down numerous trees and power lines across western Jones county.
Nov 11, 12:45 PM ESTThunderstorm Wind 52 ENew Bern, NCTrees and power lines were knocked down by high winds in and around New Bern, reported by WCTI TV12.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 10:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 111657
SVRMHX
NCC049-061-103-133-111800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1156 AM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA
  JONES COUNTY IN EASTERN NORTH CAROLINA
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 100 PM EST

* AT 1156 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM JUST WEST OF DOVER TO            
  WALLACE...MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 60 MPH    
  ARE LIKELY WITH THIS LINE OF STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DOVER AROUND 1205 PM EST
  FORT BARNWELL AROUND 1210 PM EST
  PHILLIPS CROSSROADS...AND CYPRESS CREEK AROUND 1215 PM EST
  COVE CITY...AND COMFORT AROUND 1220 PM EST
  RICHLANDS AROUND 1225 PM EST
  JASPER...AND TRENTON AROUND 1230 PM EST

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR WINDS IN EXCESS OF 60 MPH. PEOPLE OUTSIDE OR IN MOBILE
HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING
AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON
FOR EASTERN NORTH CAROLINA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 9:01 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Nov 11, 9:01 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
901 AM EST MON NOV 11 2002

BAND OF SHRA AND TSRA RAPIDLY APPROACHING FROM THE W. SKIES STILL
MCLR E OF I95 AND TEMPS RAPIDLY WARMING. GOOD INSTAB EXPECTED AS
TEMPS APPROACH 80 WITH DEWPTS IN LOWER 70S. MDLS SHOW LOW LVL WINDS
DECREASE A BIT THIS AFTN AS SPREAD ACRS ERN NC...HOWEVER STILL
STRONG ENUF TO PRODUCE DAMAGING WINDS GIVEN EXPECTED STRONG
UPDRAFTS. WL HOLD OFF ON UPDATE TO LATER THIS MORNING SO CAN INCLUDE
WATCH BOX IF NEEDED. CRNT FCST LOOKS PRETTY GOOD WITH HIGH POPS...WL
INCLUDE MENTION OF POSS SEVERE.

MARINE: SCA UP AND NO CHANGES PLANNED WITH DECENT SW FLOW EXPECTED
THIS AFTN AHEAD OF FRNT. STRONG CONVECTION WL BE POSSIBLE AS ACTVTY
TO W MAKES IT TO CST...WL ADD WINDS/SEAS HIGHER NEAR TSTMS.

.MHX...SCA CSTL WTRS AND SOUNDS.

RF
Hazardous weather outlook, Nov 11, 5:00 AM EST, 6 hours 57 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
MAINLY THIS AFTERNOON...AND INTO TONIGHT. THE MAIN THREAT WILL BE
DAMAGING WINDS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY...MAINLY THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS LITTLE RISK OF SEVERE THUNDERSTORMS TUESDAY THROUGH
SUNDAY...HOWEVER...THERE IS THE POTENTIAL FOR HEAVY RAIN TUESDAY
AND TUESDAY NIGHT WHICH COULD CAUSE LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS

In the hours before

Special weather statement, Nov 11, 10:14 AM EST, 1 hour 43 minutes before
NCZ029-044-079-090-091-111615-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1014 AM EST MON NOV 11 2002

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
PITT...MARTIN...GREENE...LENOIR AND DUPLIN COUNTIES BY 11 AM
EST...

AT 1014 AM EST...THERE WERE STRONG TO SEVERE THUNDERSTORMS FROM NEAR
ROCKY MOUNT TO FAYETTEVILLE...MOVING EAST AT 50 MPH. THE STRONG
THUNDERSTORMS WILL REACH WARSAW...SNOW HILL...KINSTON...
GREENVILLE...KENANSVILLE AND LA GRANGE SHORTLY AFTER 11 AM.

WIND GUSTS OF 50 TO 70 MPH AND HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JO
Local storm report, Nov 11, 11:26 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1126 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1122 AM    1 N SNOW HILL             NC   WIND DAMAGE
11/11/02   GREENE                         POWER LINES DOWN REPORTED
                                          BY LAW ENFORCEMENT

RF
Special weather statement, Nov 11, 11:45 AM EST, 12 minutes before
NCZ045-080-092-093-098-111800-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1145 AM EST MON NOV 11 2002

...STRONG THUNDERSTORMS WILL AFFECT
ONSLOW...WASHINGTON...CRAVEN...JONES AND BEAUFORT COUNTIES BY 100 PM
EST...

AT 1145 AM EST...THERE WERE STRONG THUNDERSTORMS EXTENDED  FROM
NORTHERN PITT TO SOUTHWEST DUPLIN COUNTIES.  THE STRONG
THUNDERSTORMS WILL BE NEAR RICHLANDS AT 1245 PM EST. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE NEW BERN AND TRENTON.

WIND GUSTS IN EXCESS OF 60 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS
AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW
DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

RP
Local storm report, Nov 11, 11:48 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1148 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1133 AM    WARSAW                    NC   WIND GUST
11/11/02   DUPLIN                         60 MPH WIND REPORTED ON
                                          INTERSTATE 40 BY PUBLIC

RF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 10:52 AM ESTSevere Thunderstorm WarningMHXGreene, Lenoir38 min
Nov 11, 10:58 AM ESTSevere Thunderstorm WarningMHXDuplin62 min
Nov 11, 11:11 AM ESTSevere Thunderstorm WarningMHXPitt49 min
Nov 11, 11:33 AM ESTSevere Thunderstorm WarningMHXLenoir57 min
Nov 11, 11:35 AM ESTSevere Thunderstorm WarningMHXMartin55 min
Nov 11, 12:13 PM ESTSevere Thunderstorm WarningMHXWashington47 min
Nov 11, 12:33 PM ESTSpecial Marine WarningMHX27 min
Nov 11, 12:37 PM ESTSpecial Marine WarningMHX83 min
Nov 11, 12:43 PM ESTSpecial Marine WarningMHX92 min
Nov 11, 12:58 PM ESTSpecial Marine WarningMHX47 min
Nov 11, 1:24 PM ESTSevere Thunderstorm WarningMHXDare36 min
Nov 11, 1:43 PM ESTSpecial Marine WarningMHX47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.